Alert archive / Utah / Wind Advisories in 2014

Wind Advisory 21, NWS Salt Lake City, UT

June 16, 2014

NWS Salt Lake City, UT issued this wind advisory at Jun 16, 2014, 3:12 AM MDT. It took effect at Jun 16, 2014, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2014, 3:12 AM MDT (09:12 UTC)
In effect from
Jun 16, 2014, 12:00 PM MDT
Expired
Jun 16, 2014, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WWUS75 KSLC 160912
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 AM MDT MON JUN 16 2014

UTZ013>016-019>021-162300-
/O.NEW.KSLC.WI.Y.0021.140616T1800Z-140617T0300Z/
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...MANTI...
RICHFIELD...DELTA...FILLMORE...BEAVER...CEDAR CITY...MILFORD...
ST GEORGE...KANAB...ESCALANTE...BULLFROG
312 AM MDT MON JUN 16 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING.

* AFFECTED AREA...THE SAN RAFAEL SWELL...SANPETE AND SEVIER
  VALLEYS..WEST CENTRAL AND SOUTHWEST UTAH...UTAHS DIXIE AND ZION
  NATIONAL PARK...SOUTH CENTRAL UTAH AND THE LAKE POWELL AREA.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...GUSTY WINDS WILL INCREASE THROUGH THE MORNING AND
  REMAIN STRONG THROUGH THE EVENING.

* IMPACTS...STRONG CROSS WINDS ALONG WITH AREAS OF BLOWING DUST
  MAY CREATE HAZARDOUS TRAVEL CONDITIONS THIS AFTERNOON AND
  EVENING. BOATERS ON AREA LAKES INCLUDING LAKE POWELL MAY
  EXPERIENCE CHOPPY CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
2 follow-up statements
855 
WWUS75 KSLC 161857
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1257 PM MDT MON JUN 16 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9PM MDT THIS EVENING...

.AN UNSEASONABLY COLD PACIFIC TROUGH AND COLD FRONT WILL BRING
STRONG SOUTHWEST WINDS TO THE AREA AS THE STORM APPROACHES.

UTZ013>016-019>021-170300-
/O.CON.KSLC.WI.Y.0021.000000T0000Z-140617T0300Z/
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...MANTI...
RICHFIELD...DELTA...FILLMORE...BEAVER...CEDAR CITY...MILFORD...
ST GEORGE...KANAB...ESCALANTE...BULLFROG
1257 PM MDT MON JUN 16 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* AFFECTED AREA...THE SAN RAFAEL SWELL...SANPETE AND SEVIER 
  VALLEYS..WEST CENTRAL AND SOUTHWEST UTAH...UTAHS DIXIE AND 
  ZION NATIONAL PARK...SOUTH CENTRAL UTAH AND THE LAKE POWELL 
  AREA. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...GUSTY WINDS WILL REMAIN STRONG THROUGH THE EVENING.

* IMPACTS...STRONG CROSS WINDS ALONG WITH AREAS OF BLOWING DUST 
  MAY CREATE HAZARDOUS TRAVEL CONDITIONS THIS AFTERNOON AND 
  EVENING. BOATERS ON AREA LAKES INCLUDING LAKE POWELL MAY 
  EXPERIENCE CHOPPY CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
31 MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
813 
WWUS75 KSLC 170252
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
852 PM MDT MON JUN 16 2014

UTZ013>016-019>021-170400-
/O.EXP.KSLC.WI.Y.0021.000000T0000Z-140617T0300Z/
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...MANTI...
RICHFIELD...DELTA...FILLMORE...BEAVER...CEDAR CITY...MILFORD...
ST GEORGE...KANAB...ESCALANTE...BULLFROG
852 PM MDT MON JUN 16 2014

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

WINDS ACROSS THE SOUTHERN AND CENTRAL UTAH VALLEYS HAVE DECREASED
THIS EVENING. ALTHOUGH SOUTHWEST WINDS WILL REMAIN BREEZY WITH
LOCAL GUSTS OF 30 TO 40 MPH THROUGH AROUND MIDNIGHT...IMPACTS
WILL BECOME MINIMAL AS THE WINDS CONTINUE TO DECREASE THROUGH THE
NIGHT.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jun 15, 6:40 PM MDT, 8 hours 32 minutes earlier.

Area forecast discussion, Jun 15, 6:40 PM MDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT SUN JUN 15 2014

.SYNOPSIS...AN UNSEASONABLY COLD PACIFIC STORM SYSTEM WILL SETTLE
INTO THE INTERIOR WEST MONDAY NIGHT. THIS STORM SYSTEM WILL IMPACT
THE AREA TUESDAY AND WEDNESDAY. HIGH PRESSURE WILL RETURN LATE IN
THE WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS SHORTWAVE RIDGING SLIDING TO
OUR EAST WITH THE TROUGH MAKING ITS WAY INTO THE INTERIOR WEST.
AMDAR 400-250MB WIND OBSERVATIONS REVEAL A CYCLONIC 70-110KT JET
FROM THE PACIFIC NORTHWEST INTO NORTHERN UTAH. A SECOND SIMILAR
JET WAS MAKING ITS WAY INTO THE HIGH PLAINS. GOES/GPS/RAP/00Z RAOB
INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN 0.23" AND
0.64".

WITH THE COLD CORE ALOFT REMOVED TO OUR NORTHWEST...HIGH BASED
SHOWER ACTIVITY IS FAIRLY SHALLOW. DONT THINK POTENTIAL OF
MEASURABLE PRECIPITATION IS MENTIONABLE...SO REMOVED POPS AND OPTED
TO COVER THE THREAT WITH SPRINKLES. MUCH OF THIS ACTIVITY WILL BE
JUST AFTER MIDNIGHT WHEN THE RAP SHOWS SEVERAL DISTURBANCES PASSING
OVERHEAD WITHIN THE DEVELOPING CYCLONIC FLOW.

CLOUD COVER SHOULD FIT A SIMILAR PATTERN...HIGHER MAINLY THROUGH
JUST PAST MIDNIGHT...THEN CLEARING FOR A FEW HOURS BEHIND THE
AFOREMENTIONED DISTURBANCES. ALTHOUGH ANOTHER INCREASE IN THICK MID
CLOUD IS EXPECTED TO COVER THE NORTH FROM WEST TO EAST LATE TONIGHT
AS THE NEXT DISTURBANCE NEARS THE BASE OF THE TROUGH TO OUR WEST. RE-
WORKED SKY GRIDS TO REFLECT THESE THOUGHTS.

LITTLE CHANGES TO TEMPERATURES. GUSTY SOUTH WINDS ARE FORECAST TO
ABATE ACROSS MOST SOUTHERN VALLEYS LATE THIS EVENING DUE TO LOSS OF
HEATING. DID ADJUST GRIDS TO REFLECT HIGHER WIND GUSTS CONTINUING
IN THE MOUNTAINS OVERNIGHT.

PREVIOUS DISCUSSION FOLLOWS...
STORM SYSTEM HAS MOVED ONSHORE OVER THE PACIFIC NORTHWEST
COAST...WHILE SHORTWAVE ENERGY OUT AHEAD OF SYSTEM IS PRODUCING
CLOUDS AND A FEW SHOWERS OVER NORTHWEST UTAH. SOUTHWEST FLOW HAS
ALSO INCREASED OVER THE REGION...RESULTING IN SOME GUSTY WINDS
OVER CENTRAL AND SOUTHERN UTAH. TEMPERATURES HAVE REBOUNDED NICELY
TODAY WITH MAXES RUNNING VERY CLOSE TO SEASONAL NORMS.

THE TROUGH WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY. THOUGH
THE SURFACE BOUNDARY WILL APPROACH AS EARLY AS MONDAY AFTERNOON...IT
WILL NOT CONTINUE INTO THE STATE UNTIL THE UPPER LEVEL SUPPORT
ARRIVES. MODELS INDICATING 700 MB TEMPS AS LOW AS -3C...RESULTING IN
MAX TEMPS 10F TO 15F BELOW CLIMO OVER NORTHERN UTAH TUESDAY AND
WEDNESDAY...AND MORE LIKE 5F TO 10F BELOW CLIMO FOR SOUTHERN UTAH.
THE SYSTEM ALSO HAS SOME DECENT MOISTURE IN ADDITION TO GOOD
DYNAMICS...SO PRECIP WILL ACCOMPANY THE FRONT...AT LEAST ALONG AND
BEHIND THE FRONT. TEMPERATURES WILL BE COLD ENOUGH FOR SNOW AT THE
HIGHEST ELEVATIONS AS THE SYSTEM PASSES. 12Z GFS STILL INDICATES A
SYSTEM WITH A FARTHER SOUTH TRACK THAN THE 12Z EC...BUT THE EC HAS
TRENDED EVER SO SLIGHTLY TO THE GFS SOLUTION.

AHEAD OF THE SYSTEM...WINDS WILL AGAIN BE GUSTY OVER THE
STATE...PARTICULARLY OVER CENTRAL AND SOUTHERN UTAH...ON MONDAY.
MODELS INDICATING 35 TO 40 KTS OF 700 MB FLOW MONDAY AFTERNOON...AND
WITH GOOD MIXING THIS LOOKS MARGINAL FOR WIND ADVISORY CRITERIA.
WILL HOLD OFF ON ANY WIND HEADLINES WITH THE AFTERNOON PACKAGE.
WINDS MAY ALSO CONTINUE TO BE QUITE GUSTY ON TUESDAY OVER SOUTHERN
UTAH AHEAD OF THE BOUNDARY MOVING THROUGH.

HIGH PRESSURE IS EXPECTED TO REBUILD ON THURSDAY AS THE STORM SYSTEM
EXITS THE AREA. THIS WILL ALLOW TEMPERATURES TO QUICKLY RETURN BACK
TO SEASONAL NORMS BEFORE WARMING ABOVE THOSE VALUES FOR AT LEAST THE
FIRST PART OF THE UPCOMING WEEKEND. GLOBAL MODELS SHOW A WEEK TROUGH
MOVING THROUGH THE RIDGE SATURDAY NIGHT THROUGH SUNDAY. THOUGH NOT
WELL ORGANIZED IN ANY OF THE MODELS...IT LOOKS BETTER IN THE GFS
COMPARED TO THE EC. BOTH INDICATE LITTLE IF ANY MOISTURE WILL
ACCOMPANY THE SHORTWAVE ENERGY...SO ASSOCIATED PRECIP LOOKS MINIMAL
AT BEST AT THIS TIME.

&&

.AVIATION...WINDS WILL REMAIN GUSTY NORTHWESTERLY AT THE SLC
TERMINAL BEFORE RETURNING TO SOUTH AFTER 04-06Z.
HOWEVER...ERRATIC AND GUSTY WINDS ARE POSSIBLE LATE THIS EVENING
DUE TO OUTFLOW FROM HIGH BASED SHOWERS DEVELOPING ACROSS NORTHERN
UTAH. OTHERWISE VFR CONDITIONS ARE EXPECTED WITH CIGS ABOVE
7000FT.

&&

.FIRE WEATHER...WINDY WEATHER WILL PREVAIL ACROSS MUCH OF THE AREA
MONDAY AHEAD OF AN UNUSUALLY STRONG TROUGH MOVING INTO THE PACIFIC
NORTHWEST. THIS TROUGH WILL MOVE INTO CENTRAL IDAHO TUESDAY WITH THE
ASSOCIATED COLD FRONT MOVING SOUTHWARD FROM THE NORTHWEST CORNER OF
THE STATE MONDAY NIGHT THROUGH THE STATE TUESDAY. STRONG SOUTHWEST
WINDS WILL PREVAIL AHEAD OF THIS FRONT ACROSS SOUTHERN UTAH TUESDAY.
A MUCH COOLER AIR MASS WILL MOVE ACROSS THE REGION WEDNESDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS AND MUCH HIGHER RELATIVE
HUMIDITIES. SCATTERED SNOW SHOWERS ARE EXPECTED ACROSS THE HIGHER
TERRAIN OF NORTHERN AND CENTRAL UTAH.

A RIDGE OF HIGH PRESSURE WILL MOVE IN ACROSS THE REGION FOR THE END
OF THE WEEK AND THE WEEKEND. TEMPERATURES WILL WARM RAPIDLY AND
RELATIVE HUMIDITIES WILL SHARPLY DECREASE. WITH A RAPID WARMING
TREND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT TUESDAY FOR UTZ495>498.

     RED FLAG WARNING UNTIL 10 PM MDT MONDAY FOR UTZ478.

WY...NONE.
&&

PUBLIC...ROGOWSKI/TRAPHAGAN
FIRE WEATHER...STRUTHWOLF
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 15, 6:22 PM MDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
622 PM MDT SUN JUN 15 2014

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
622 PM MDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

ACROSS SOUTHERN UTAH LOW HUMIDITY AND GUSTY SOUTHERLY WINDS WILL
CONTINUE THE CRITICAL FIRE WEATHER THREAT.

EXTENSIVE CLOUD COVER AND LIGHT SPRINKLES CAN BE EXPECTED ACROSS
THE NORTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

GUSTY WINDS AND LOW HUMIDITY WILL COMBINE TO CREATE CRITICAL FIRE
WEATHER CONDITIONS WHERE FUELS ARE CRITICALLY DRY ACROSS WESTERN
AND SOUTHERN UTAH THROUGH TUESDAY. THESE WINDS WILL BECOME QUITE
GUSTY MONDAY AND TUESDAY AND MAY IMPACT TRAVEL AND WIND SENSITIVE
OPERATIONS.

A NEW AND RATHER COLD STORM SYSTEM WILL REACH THE OUTLOOK AREA BY
TUESDAY. THIS STORM WILL BRING MUCH COOLER TEMPERATURES INTO
TO THE ENTIRE OUTLOOK AREA THROUGH WEDNESDAY...WITH AREAS OF RAIN
ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING. SOME OF THIS RAIN
COULD MIX WITH SNOW AT THE VERY HIGHEST ELEVATIONS TUESDAY NIGHT
INTO EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:26 PM MDTWinter Weather AdvisorySLC44 hr

Nearby

Wind Advisories in Utah, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.